Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2012, 2:57 PM MST for Coconino County, Navajo County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2012, 2:57 PM MST (21:57 UTC)
- Expired
- Sep 1, 2012, 3:14 PM MST
- In force
- 17 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 131 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS55 KFGZ 012157 SVRFGZ AZC005-017-012230- /O.NEW.KFGZ.SV.W.0046.120901T2157Z-120901T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 257 PM MST SAT SEP 1 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 330 PM MST * AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED ALONG INDIAN ROUTE 2 BETWEEN LEUPP AND KYKOTSMOVI VILLAGE...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIAN ROUTE 2 ABOUT 20 MILES SOUTH OF KYKOTSMOVI IMMINENTLY LAT...LON 3582 11079 3577 11056 3551 11073 3555 11092 TIME...MOT...LOC 2155Z 209DEG 22KT 3561 11077 $$
1 follow-up statement
176 WWUS55 KFGZ 012214 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 314 PM MST SAT SEP 1 2012 AZC005-017-012223- /O.CAN.KFGZ.SV.W.0046.000000T0000Z-120901T2230Z/ COCONINO AZ-NAVAJO AZ- 314 PM MST SAT SEP 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NAVAJO AND EXTREME EAST CENTRAL COCONINO COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING SOUTH OF KYKOTSMOVI HAS WEAKENED. HOWEVER...THIS STORM IS STILL PRODUCING SMALL HAIL AND VERY HEAVY RAIN IN AND AROUND KYKOTSMOVI...AS WELL AS SOUTH OF KYKOTSMOVI...ALONG ROUTE 2. LAT...LON 3582 11079 3577 11056 3551 11073 3555 11092 TIME...MOT...LOC 2213Z 209DEG 22KT 3571 11070 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:20 AM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Sep 1, 9:20 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 920 AM MST SAT SEP 1 2012 .SYNOPSIS...EXPECT SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH MONDAY. THE MOST POTENT STORMS TODAY ARE EXPECTED WEST OF A LINE FROM PAGE TO PAYSON AND MAY PRODUCE HAIL AND HEAVY RAINS. A DRYING TREND IS EXPECTED STARTING WEDNESDAY ESPECIALLY OVER NORTHWEST ARIZONA. && .DISCUSSION...A PLUME OF MOIST/HIGH PRECIPITABLE WATER/ AIR REMAINS ORIENTED THROUGH MUCH OF NORTHERN AZ THIS MORNING...ESTIMATED UP TO AROUND 1.5 INCHES IN SOUTHWEST YAVAPAI COUNTY WITH LOWER VALUES RANGING DOWN TO AROUND 0.75 INCHES IN NORTHEAST AZ. A PACIFIC JET STREAK ALOFT ASSOCIATED WITH A PACIFIC TROUGH PUSHING INLAND WAS PRODUCING STRONG SOUTHWEST FLOW ALOFT IN NORTHWEST AZ. WIND SHEAR ASSOCIATED WITH THIS FEATURE WILL ENHANCE THUNDERSTORMS THROUGH MUCH OF YAVAPAI AND COCONINO COUNTY TODAY. SOME OF THE STRONGER STORMS COULD BECOME SEVERE...PRODUCING STRONG WIND GUSTS...HAIL UP TO AROUND 1 INCH DIAMETER...AND HEAVY RAIN. FASTER THAN NORMAL STORM MOTION SHOULD MITIGATE THE RAIN ACCUMULATION AT MOST LOCATIONS...ALTHOUGH ANY AREAS THAT SEE RECURRENT THUNDERSTORM FORMATION COULD STILL SEE FLOODING PROBLEMS TODAY. THE CURRENT FORECAST HANDLES THE SITUATION WELL AND NO SHORT TERM UPDATES ARE PLANNED TODAY. && .PREV DISCUSSION/300 AM MST/...SATELLITE PW THIS MORNING SHOWS THE MOISTURE AXIS ALONG THE LOWER COLORADO RIVER VALLEY WITH VALUE NEARING 1.5 INCHES APPROACHING YAVAPAI COUNTY. THE WIND PATTERN OVER NORTHERN ARIZONA WILL REMAIN SOUTH TO SOUTHWESTERLY AND SPREAD THIS HIGH PW AIR NORTHEASTWARD THROUGH THE WEEKEND. A TROUGH ALONG THE WEST COAST TODAY WILL PRODUCE DECENT WIND SHEAR ALOFT ACROSS COCONINO AND NORTHERN YAVAPAI COUNTIES. STORMS IN THIS AREA COULD PRODUCE HAIL...STRONG WIND GUSTS AND HEAVY RAINS. SUNDAY THROUGH TUESDAY...WIND SPEEDS ALOFT OVER NORTHERN ARIZONA WILL DECREASE BUT MOISTURE WILL REMAIN. WE SHOULD CONTINUE IN A MID GRADE MONSOON PATTERN....WITH MOST STORM ACTIVITY IN THE AFTERNOONS. STARTING WEDNESDAY...PROGS HAVE A DRIER WESTERLY FLOW ACROSS FAR NORTHERN ARIZONA. THIS DRIER AIR PUSHES SLOWLY SOUTHWARD THROUGH FRIDAY. PRECIP CHANCES WERE MASSAGED TO SHOW HIGHEST VALUES IN THE WHITE MOUNTAINS AND LITTLE THEN NO ACTIVITY ALONG THE UTAH BORDER. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 18Z-20Z. STORM MOTION WILL BE TOWARD THE NORTHEAST AT AROUND 20 KT. STORMS NEAR AND NORTHWEST OF A LINE FROM KPAN-KFLG-KPGA WILL HAVE AN ENHANCED TENDENCY TO PRODUCE HAIL AND STRONG WINDS. ANY STORM COULD PRODUCE LOCALIZED IFR VISIBILITY IN HEAVY RAIN. STORM COVERAGE WILL DIMINISH AFTER 03-04Z WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE TAF PERIOD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO/41 AVIATION.......AT FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 1, 3:57 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 357 AM MST SAT SEP 1 2012 AZZ004>018-037>040-021000- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 357 AM MST SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...NAVAJO...COCONINO....YAVAPAI...AND NORTHERN GILA COUNTIES IN ARIZONA .DAY ONE...TODAY AND TONIGHT MOISTURE WILL INCREASE ACROSS ARIZONA TODAY WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS COCONINO AND NORTHERN YAVAPAI COUNTY...WHERE STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH. STORM MOTION WILL GENERALLY BE SOUTHWEST TO NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 41
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:30 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 31, 6:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 1, 12:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Sep 1, 1:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 16 min |
| Sep 1, 1:56 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
| Sep 1, 2:53 PM MST | Flash Flood Warning | FGZ | Coconino | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.